Hail, Jackson
- When
- March 13, 6:54 PM CST to 6:55 PM CST
- Where
- Jackson County, 0.87 mi SE of Kansas City Heart Ar
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.060, -94.490
Mping report.
During the late afternoon and evening hours, storms brough large hail and damaging winds to much of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the late afternoon and evening hours, storms brough large hail and damaging winds to much of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 13, 5:34 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 634 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity. - Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns. && .DISCUSSION... Issued at 311 PM CDT Wed Mar 13 2024 Water vapor imagery with 500mb heights plotted shows a trough digging into the Southwest. A strong upper-level jet, with the left front quadrant of that jet, will be nosing into southeastern KS and southwestern MO with diffluent flow developing over northeastern KS and northwestern MO. At the surface, a low pressure area will move from southwestern KS eastward as the evening and overnight progresses. A warm front extends eastward from this surface low and will slowly lift northward and essentially split the forecast area in half from west to east by this evening, settling in the vicinity of the Missouri River. The location of this warm front will need to watched closely as the greatest potential for tornadoes will exist in its vicinity. Additionally, very strong 0-3km CAPE values will reside along and just south of the warm front. That will give the potential to rapidly stretch any updraft that will be in the vicinity of the warm front. Also, the low-level jet is expected to increase significantly approaching 00Z and later and will nose into the warm front. This will lead to greatly enhanced low-level helicity values along and south of the warm front and given the strong instability and high shear, lead to a several hour window when tornadoes are more likely. Given the anticipated location of the warm front, this puts the KC Metro at risk for this potential. The tornado potential will diminish with time as the boundary layer stabilizes as the evening progresses. As storms move north of the warm front, the environment will become elevated and thus diminish/ eliminate the tornado potential. However, steep lapse rates will remain and with continued strong shear will lead to elevated supercells with very large hail possible. With coverage of storms north of the warm front expected to become widespread, along with the the potential for training storms, locally heavy rainfall and flooding will also be concern overnight. Storms congeal into one or more clusters across northern MO overnight and how those storms evolve will have a large influence on how tomorrow's severe potential will evolve. The most likely scenario is that the storms across northern MO will drop an outflow boundary southward and that boundary then acts as the low-level focus for renewed convection later tomorrow morning or into the early afternoon in our eastern zones. The best upper-level support will have shifted to the east but eastern sections of the forecast area may reside in the right rear quadrant of an upper-level speed max. And with the potential for 1000-1500 J/kg MLCAPE and strong shear, will lead to the risk of severe storms in our eastern zones during the afternoon hours. Beyond Thursday, dry weather conditions are expected. Models develop a Rex block over the western third of the US with our area generally between the south subtropical jet and the polar jet. This will help keep the weather quiet through much of next week. Temperatures will be cooler compared to the last few days as well given the pattern. A stronger trough will dive across the eastern half of the US early next week and that will lead to temperatures trending closer to normal Sunday and Monday before warming back above normal by mid week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 625 PM CDT Wed Mar 13 2024 For the 00Z TAF cycle, a warm front is lifting north across the Kansas-Missouri stateline, currently having just moved north of the KMCI terminal. The first 7 hours of the TAF are based on expected thunderstorm development along the lifting front this evening. Once the activity gets going this evening storms will fill in and the TAF will need updating. Otherwise, expect the activity to slowly shift north overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 329 AM CDT Wed Mar 13 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140830- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 329 AM CDT Wed Mar 13 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are forecast late this afternoon and will continue through the evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional strong to severe thunderstorms are possible Thursday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
726 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Hail 1 NW Clearview City 38.96N 95.02W
03/13/2024 E1.00 inch Johnson KS Emergency Mngr
Quarter sized hail at the intersection of
State Highway 10 and Edgerton Road.
&&
CMSPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
730 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Hail 3 NE Linwood 39.04N 95.00W
03/13/2024 E0.88 inch Leavenworth KS Trained Spotter
Nickel sized hail at the intersection of
182nd Street and State Highway 32.
&&
CMSPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
740 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 1 N De Soto 39.00N 94.96W
03/13/2024 E1.00 inch Leavenworth KS Emergency Mngr
Nickel to quarter sized hail at 166th Street
and Golden Road.
&&
CMSPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
747 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail 2 W Shawnee 39.01N 94.85W
03/13/2024 E0.88 inch Johnson KS Trained Spotter
Nickel sized hail reported at K-7 and
Shawnee Mission Parkway.
&&
RCPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
750 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail 3 NNE De Soto 39.01N 94.95W
03/13/2024 E1.00 inch Leavenworth KS Trained Spotter
Quarter sized hail near 158th Street and
Loring Rd.
&&
CMSPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
751 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 1 W De Soto 38.98N 94.99W
03/13/2024 E1.00 inch Johnson KS Public
mPing report of quarter sized hail. Time
confirmed from radar.
&&
CMSThe Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
3 hail. Local standard time, as filed.
Mping report.
Golf ball sized hail was reported in the western portions of the Crossroads south of downtown Kansas City.
Golf ball sized hail was reported in the western portions of the Crossroads south of downtown Kansas City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170311, 1169392, 1170308.